Patient: My mother aged 75 years is suffering from emphysema.
She has been in hospital for last 7 weeks and now has been moved to a Hospice for further care.
Whilst in hospital she was treated for her ilness & anxiety with morpine. Initially orally and then via pump and this drug they called cyclo-morphine simultaneously.
Since leaving hospital and moving to care home, she still continues to be treated with morphine i.e. orally amounsgt other things.
However we have noticed in the last week or so, probably since pump was removed[but I dont know for sure] that she is very very confused and mixed up e.g. she keeps asking about her mother, who obvioulsy has been deceased for years. She keeps talking about going home to her mother, confused as to where she is etc...Stuff like that. Mornings are her best time. Evenings worst.
As you can imagine this is quite distressing for the family. She had no previous history of memory/confusion problems or otherwise.
I am wondering if you could give me your opinion on the following:
1. Could this memory/confusion be caused by teh morphine ?
2. If it is morphine related, would this be a temporary or permanent problem ?
3. Any counter measures that can be taken to improve teh memory issue ?
4. Any other advice would be appreciated ?
I am so sorry you are going through such a painful time. It must be very hard to deal with especially when you dont have the answeres your Mother is looking for.
I can only give you the information about Morpine that I have heard, read and experienced. I hope I dont confuse you any further than you must be in figuring out what the memory loss and confusion could be from.
As far as I know Morphine can cause slight memory loss and can defenitly cause confusion. That would also depend on the route and the dose. Such as an oral dose is going to be less strong and cause less side effects than an IV dose. Especially when it comes to confusion. Also adding to the side effects is fatigue. If someone is very tired and takes a dose of opioids you have a chance of increasing confusion and forgetfullness.
I'm not too familiar with pumps only with oral and IV medication.
I hope I've helped a little. I'm not a DR so would defenitly not know for sure, but i would imagine that if these things were caused by the Morphine that they may go away. I have never seen permanenet damage done with short term use and even rarely when it comes to those who abuse it by taking extream doses for prolonged amount of time.
I hope I helped you a little bit.
I'm sure someone will come along that knows better than me about a pumps possible side effects.
I hope your family is well and you get the answeres you need.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.